Oxaliplatin:The Good, The Bad, And The Ugly

I am currently taking a chemo drug called Oxaliplatin (gotta love the names they give these drugs). According to the various sites on the web state that Oxaliplatin is a platinum-compound chemotherapy drug that acts as an alkylating agent. It stops the growth of cancer cells, which causes the cells to die. That’s a very good thing.
Unfortunately it also comes with the bad and ugly side of chemo treatments.

Possible side effects

Common
nausea
vomiting
numbness and tingling in hands and/or feet due to nerve irritation
numbness of lips
diarrhea
abdominal pain
mouth sores
tiredness (fatigue)
increase in lab results suggesting changes in liver function (Your doctor will discuss the significance of this finding with you, if any.)

Less common
trouble walking
low white blood cell count with increased risk of infection
low platelet count with increased risk of bleeding
trouble swallowing or breathing
poor tolerance to cold temperatures
loss of appetite
dehydration (too much water loss, causing thirst, low urine output, dry mouth)
allergic reaction with rash, itching, flushed face, swelling lips or tongue, or sudden cough*
infection
abnormal blood tests which suggest that the drug is affecting the liver (Your doctor will discuss the importance of this finding, if any.)

Rare
scarring or fibrosis of the lungs
vision problems, including blindness, which go away after treatment
kidney damage (may be permanent)
reduced liver function or liver damage
death due to allergic reaction, lung damage, bleeding in the brain, or other cause

Now the doctors will tell you that the side effects affect people differently. With me, the worst have been the sensitivity to cold, the tingle and numbness in my finger tips, fatigue, abdominal pain, and constipation. I have come off relatively good considering, even though to those of you not experiencing this it may sound horrible.

In two weeks I will hit my 6 month mark on being on the Oxaliplatin. This is significant because studies show that after 6 months, the Oxaliplatin basically becomes more detrimental than helpful. The side effects can get significantly worse and the effectiveness of the drug on the cancer cells lessens. Therefore the recommendation is that after 6 months, the patient is taken off the Oxaliplatin. Good news for me in that my side effects will go down considerably. Hopefully it will have done it’s job while I was taking it. I will still be taking my other chemo indefinitely but I haven’t experienced many side effects from those yet.

So for now, I’m looking at this as a win, and that’s a good thing.

In bad times and good, I have never lost my sense of zest for life. –Walt Disney

If you do your best each and every day, good things are sure to come your way. –Tiana (Princess and the Frog)

Advertisements